Losing Fingernails After Chemotherapy

Ultima Vez Modificado: 12 de febrero del 2006

Share article


Question

Dear OncoLink "Ask The Experts,"

My sister has just finished all her chemotherapy and radiation treatments for breast cancer. Her fingernails are turning dark and separating from the bed. Is there anything she can do to help this situation? Will any creams or other products help to strengthen the nails?

Answer

Carolyn Vachani RN, MSN, AOCN, OncoLink's Nurse Educator, responds:

Unfortunately, not much will help. The chemotherapykills the cells of the nails, so they are already dead and may fall off before new cells can grow back. Best advice is to keep them clean in order to prevent any infection. If the nail beds are sore, a band-aid on the tip of the finger may give some protection. If the skin is broken, be careful with perfumed creams, as these may irritate it. It is probably best to stick with baby creams/ointments - they will be most gentle to the exposed skin.



I Wish You Knew

Understanding prostate cancer screening

View More



Blogs and Web Chats

OncoLink Blogs give our readers a chance to react to and comment on key cancer news topics and provides a forum for OncoLink Experts and readers to share opinions and learn from each other.




OncoLink OncoPilot

Frente a un nuevo diagnóstico de cáncer o de cambiar el curso de su tratamiento actual? Deje que nuestro personal de enfermería cáncer que ayudan a pasar!

Más información